Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 277, NWS Dodge City, KS

June 26, 20084 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 26, 2008, 7:22 PM CDT for 4 counties in Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2008, 7:22 PM CDT (00:22 UTC)
Expired
Jun 26, 2008, 7:51 PM CDT
In force
29 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1885 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2766 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 270022
SVRDDC
KSC083-135-145-165-270100-
/O.NEW.KDDC.SV.W.0277.080627T0022Z-080627T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RUSH COUNTY IN CENTRAL KANSAS.
  NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
  NORTHEASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS.
  SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 800 PM CDT

* AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTH OF BAZINE...MOVING EAST AT 11 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BAZINE...
  ALEXANDER...
  RURAL RESIDENCES OF NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE...
  SOUTHEASTERN NESS AND SOUTHWESTERN RUSH COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3862 9954 3829 9936 3818 9972 3834 9986
TIME...MOT...LOC 0022Z 248DEG 10KT 3830 9973

$$

18
3 follow-up statements
000 
WWUS53 KDDC 270031
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
731 PM CDT THU JUN 26 2008

KSC083-135-145-165-270100-
/O.CON.KDDC.SV.W.0277.000000T0000Z-080627T0100Z/
NESS KS-RUSH KS-PAWNEE KS-HODGEMAN KS-
731 PM CDT THU JUN 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE...SOUTHWESTERN RUSH
AND SOUTHEASTERN NESS COUNTIES...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES SOUTH OF BAZINE...MOVING EAST AT 11 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BAZINE...
  ALEXANDER...
  RURAL RESIDENCES OF NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE...
  SOUTHEASTERN NESS AND SOUTHWESTERN RUSH COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3855 9954 3829 9936 3818 9972 3834 9986
TIME...MOT...LOC 0031Z 248DEG 10KT 3831 9970

$$

18
000 
WWUS53 KDDC 270041
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
741 PM CDT THU JUN 26 2008

KSC083-270051-
/O.CAN.KDDC.SV.W.0277.000000T0000Z-080627T0100Z/
HODGEMAN KS-
741 PM CDT THU JUN 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HODGEMAN COUNTY
IS CANCELLED...

LAT...LON 3834 9986 3855 9954 3850 9950 3848 9950
      3845 9946 3843 9946 3836 9941 3834 9941
      3825 9972
TIME...MOT...LOC 0041Z 237DEG 16KT 3835 9963

$$

KSC135-145-165-270100-
/O.CON.KDDC.SV.W.0277.000000T0000Z-080627T0100Z/
NESS KS-RUSH KS-PAWNEE KS-
741 PM CDT THU JUN 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EXTREME NORTHWESTERN PAWNEE...SOUTHWESTERN RUSH AND SOUTHEASTERN
NESS COUNTIES...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTH OF BAZINE...
MOVING NORTHEAST AT 19 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BAZINE...
  ALEXANDER...
  RURAL RESIDENCES OF NORTHWESTERN PAWNEE...SOUTHEASTERN NESS AND
  SOUTHWESTERN RUSH COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3834 9986 3855 9954 3850 9950 3848 9950
      3845 9946 3843 9946 3836 9941 3834 9941
      3825 9972
TIME...MOT...LOC 0041Z 237DEG 16KT 3835 9963

$$

18
000 
WWUS53 KDDC 270051
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT THU JUN 26 2008

KSC135-145-165-270101-
/O.CAN.KDDC.SV.W.0277.000000T0000Z-080627T0100Z/
NESS KS-RUSH KS-PAWNEE KS-
751 PM CDT THU JUN 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN PAWNEE...
SOUTHWESTERN RUSH AND SOUTHEASTERN NESS COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO 
LIFE OR PROPERTY...HOWEVER GUSTY WINDS WILL STILL BE POSSIBLE OVER 
NORTHWESTERN PAWNEE...SOUTHEASTERN NESS AND SOUTHWESTERN RUSH 
COUNTIES.

LAT...LON 3834 9986 3855 9954 3850 9950 3848 9950
      3845 9946 3843 9946 3836 9941 3834 9941
      3825 9972
TIME...MOT...LOC 0051Z 237DEG 16KT 3837 9958

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:50 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 26, 3:50 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT THU JUN 26 2008

.DISCUSSION...

DAYS 1-2...
WATER VAPOR IMAGERY SHOWS A WEAK SHORTWAVE MOVING THROUGH COLORADO AND
NORTHERN NEW MEXICO THIS AFTERNOON. THE MODELS HINT AT THIS FEATURE
MOVING OUT THROUGH THE CENTRAL HIGH PLAINS THIS EVENING WHICH MAKES
SENSE GIVEN ITS CURRENT SPEED AND TRAJECTORY. CONVECTION OVER NORTHWEST
KANSAS LAST NIGHT AND EARLY THIS MORNING PRODUCED AN OUTFLOW BOUNDARY
THAT MOVED INTO WEST CENTRAL KANSAS FROM GREAT BEND THROUGH KALVESTA
AND SYRACUSE THIS MORNING. THIS FEATURE APPEARS TO BE WASHING OUT
SOME AS NEARLY ALL AWOS SITES SHOW THAT WINDS HAVE BECOME GUSTY
FROM THE SOUTH. ISOLATED SHOWERS AND THUNDERSTORMS WERE
DEVELOPING ALONG THE PALMER DIVIDE AND OFF THE RATON MESA THIS
AFTERNOON AS THE WAVE MOVES OUT OF THE ROCKIES.

EXPECT THE BEST CHANCES FOR THUNDERSTORMS TO BE OVER NORTHERN SECTIONS
OF THE CWA WHERE SOME LINGERING LOW LEVEL CONVERGENCE COULD FOCUS STORMS
IN THAT AREA. CONVERGENCE NEAR A WEAK HEAT LOW OVER SOUTHEAST COLORADO
COULD ALSO PRODUCE A FEW THUNDERSTORMS OVER SOUTHWEST KANSAS THIS
EVENING.

ON FRIDAY A DEVELOPING UPPER LOW IN THE NORTHERN STREAM WILL MOVE
OUT OF WESTERN CANADA INTO THE UPPER MIDWEST. THIS SYSTEM HAS BEEN
LONG FORECAST BY THE MODELS TO PUSH A COLD FRONT SOUTH ACROSS THE
CENTRAL HIGH PLAINS ON FRIDAY. THE NAM IS THE FASTEST WITH FRONTAL
PASSAGE WHILE THE GFS AND UKMET ARE A LITTLE SLOWER. TIMING OF
THIS FRONT WILL HAVE A BIG IMPACT ON HIGH TEMPERATURES ACROSS THE
CWA ON FRIDAY. IF IT SLOWS DOWN AN HOUR OR TWO THEN HIGH TEMPERATURES
COULD BE A CATEGORY HIGHER THAN CURRENTLY FORECAST. HAVE RAISED TEMPS
IN THE NORTHWEST CWA A FEW DEGREES. WIDELY SCATTERED THUNDERSTORMS
WILL BE POSSIBLE BY MID AFTERNOON ALONG THE FRONT ESPECIALLY OVER
THE EASTERN HALF OF THE CWA. THE MODELS STILL S HOW BETTER QPF
VALUES JUST BEHIND THE FRONT DURING THE EVENING SO WILL CONTINUE
WITH THE CHANCE POPS FOR THAT TIME PERIOD.

SATURDAY SHOULD BE A LITTLE COOLER WITH PARTLY CLOUDY SKIES. DID NOT
CHANGE THE MAX TEMP FORECAST AS IT APPEARS THE WARMER MAV GUIDANCE
IS IN BETTER AGREEMENT WITH MODEL SOUNDINGS FROM THE NAM AND GFS.

DAYS 3-7...
NOT REALLY AN EASY EXTENDED FORECAST.  FIRST QUESTION IS HOW FAR THE
FRONT GETS AND HOW MUCH HIGH TERRAIN THUNDERSTORMS THERE WILL BE
DRIFTING INTO AT LEAST THE FAR SOUTHWEST COUNTIES.  WILL CONTINUE
WITH THE BEST POPS NEAR EHA LATE SATURDAY AND INTO THE FIRST OF THE
WEEK.  WOULD NOT BE SURPRISED HOWEVER IF THIS HAS TO BE SHIFTED
NORTH.  THE LATEST GFS REALLY DRIES OUT THE BOUNDARY LAYER BUT I
HAVE MY DOUBTS.  LATER, THERE IS SOME QUESTION ABOUT THE AMOUNT OF
RIDGING THAT WILL TAKE PLACE OVER THE CENTRAL PLAINS.  THE ECMWF
REMAINS THE MOST AGGRESSIVE IN KEEPING WESTERLY FLOW ACROSS THE
REGION.  THE LATEST RUN OF THE GFS AMPLIFIES THE RIDGE THAT RESULTS
IN NORTHERLY UPPER FLOW ACROSS MY AREA FOR SEVERAL DAYS.  THE LATEST
CANADIAN IS MORE IN LINE WITH THE ECMWF.  I SEE NO NEED IN DEVIATING
FROM RECENT THINKING...THAT IS KEEPING A CHANCE OR AT LEAST SLIGHT
CHANCE OF TSRA IN THE EXTENDED AS MID LEVEL TEMPS REMAIN IN CHECK.
WITH A LITTLE BIT OF WESTERLY OR NORTHWESTERLY FLOW THERE SHOULD
STILL BE AT LEAST ISOLATED ACTIVITY MAINLY DURING THE EVENING
HOURS.  THE ECMWF ACTUALLY HAS A DECENT S/WV MOVING ACROSS TOWARDS
MID WEEK.

.AVIATION...

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING WHICH WOULD
LOCALLY DROP CIGS...BUT COVERAGE COULD BE VERY SMALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  97  65  89 /  20  10  30  10
GCK  67  95  64  90 /  20  20  20  10
EHA  67  97  66  90 /  20  20  20  20
LBL  69  97  65  90 /  20  10  30  10
HYS  72  93  64  88 /  20  20  30   0
P28  72 100  69  91 /  10  10  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/07
Hazardous weather outlook, Jun 26, 11:50 AM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1150 AM CDT THU JUN 26 2008

KSZ030-031-043>046-061>066-074>081-084>090-271000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1150 AM CDT THU JUN 26 2008 /350 AM MDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE MOVING INTO THE PLAINS COULD SET OFF
SOME ISOLATED THUNDERSTORMS ACROSS WESTERN KANSAS LATE THIS
AFTERNOON AND EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DOWNBURST WINDS BEING THE MAIN THREAT. IT APPEARS
THAT THE MOST LIKELY AREA FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG
THE COLORADO BORDER AND IN AN AREA GENERALLY NORTH OF A LINE FROM
SYRACUSE TO GARDEN CITY AND LARNED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT MOVING DOWN INTO WESTERN KANSAS ON FRIDAY WILL SET
OFF MORE THUNDERSTORMS DURING THE AFTERNOON AND EVENING. SOME OF
THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL THE PRIMARY THREAT. TIMING AND LOCATION ARE STILL
UNCERTAIN...BUT AT THIS POINT THE BEST AREA FOR SEVERE
THUNDERSTORMS WILL BE SOUTH AND EAST OF A JOHNSON TO GARDEN CITY
TO HAYS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Jun 26, 7:12 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT THU JUN 26 2008

KSZ045-046-064-065-079-270100-
EDWARDS-HODGEMAN-NESS-PAWNEE-RUSH-
712 PM CDT THU JUN 26 2008

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...HODGEMAN...NESS...
PAWNEE AND RUSH COUNTIES...

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 11
MILES SOUTH OF NESS CITY TO GRAY...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3851 9965 3821 9931 3799 9961 3829 9996
TIME...MOT...LOC 0012Z 227DEG 9KT 3831 9982 3812 9961

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:02 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny34 min
Jun 26, 7:12 PM CDTSpecial Weather StatementDDCHodgeman48 min
Jun 26, 9:54 PM CDTSpecial Weather StatementDDCNess51 min
Jun 27, 12:24 AM CDTSevere Thunderstorm WarningDDCNess, Trego34 min
Jun 27, 12:45 AM CDTSevere Thunderstorm WarningDDCEllis, Rush34 min
Jun 27, 1:09 AM CDTSpecial Weather StatementDDCStafford66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.